Alert archive / Oregon / Frost Advisories in 2011

Frost Advisory 44, NWS Medford, OR

December 12, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 12, 2011, 2:53 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 13, 2011, 2:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2011, 2:53 AM PST (10:53 UTC)
In effect from
Dec 13, 2011, 2:00 AM PST
Expired
Dec 13, 2011, 9:00 AM PST
In force
7 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 12, 2:38 AM PST, 15 minutes earlier.

Area forecast discussion, Dec 12, 2:38 AM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
238 AM PST MON DEC 12 2011

.DISCUSSION...A COLD FRONT HAS MOVED THROUGH THE ENTIRE FORECAST
AREA THIS MORNING AND THE AIRMASS HAS COOLED SIGNFICANTLY THROUGH
THE MID LEVELS. UNFORTUNATELY, IT WAS NOT STRONG ENOUGH TO SCOUR
OUT THE INVERSIONS. SFC LOW PRESSURE REMAINS OVER THE EAST SIDE
AND THE RESULTING GRADIENT IS KEEPING FIARLY BREEZY WINDS GOING,
AT LEAST OVER LAKE COUNTY. THE MODELS CONTINUE TO SHOW A LITTLE
LIGHT SNOW OVER LAKE COUNTY THIS MORNING, AND WHILE NONE OF THE
OBS HAVE REPORTED ANY YET, IR CLOUD ENHANCEMENT OVER THE AREA
LENDS SOME CREDIBILITY TO THE IDEA. DON'T THINK IT WILL AMOUNT TO
MUCH, BUT HAVE PAINTED IN SOME ISOLATED SNOW SHOWERS. THE COAST
REMAINS MOSTLY CLEAR AND COLD THIS MORNING. NORTH BEND HAS SO FAR
DIPPED TO 28. WINDS HAVE KEPT TEMPS UP OVER CURRY COUNTY RIGHT AT
THE COAST, BUT INLAND AREAS ARE CERTAINLY COLDER. IN HINDSIGHT, A
FREEZE WARNING WOULD HAVE BEEN MORE APPROPRIATE AT LEAST FOR COOS
COUNTY, BUT WILL LET THE FROST ADVISORY CONTINUE THROUGH 8AM.

STRATUS IS ONCE AGAIN PRESENT ON THE WEST SIDE, BUT AS OPPOSED TO
MANY RECENT MORNINGS, IT IS HIGHER AND INHIBITING FOG FORMATION IN
MOST PLACES. WEBCAMS DO SHOW FOG AROUND GRANTS PASS AND ROSEBURG,
BUT IT IS MUCH LESS WIDESPREAD THIS MORNING. THERE IS ALSO A
LITTLE FOG ALONG BEAR CREEK AROUND MEDFORD AND THE ROGUE RIVER
ALONG THE INTERSTATE. THINK THIS STRATUS DECK WILL CONTINUE TO
INHIBIT FOG FORMATION FOR MOST LOCALES, AND IF THIS IS RIGHT, THEN
SKIES WILL BE QUICKER TO CLEAR TODAY. THIS WILL LEAD TO A LITTLE
WARMER TEMPERATURES THROUGH THE ROGUE VALLEY THAN WE'VE SEEN.
PLACES LIKE GRANTS PASS MAY STAY LOCKED IN, BUT THINK THERE IS A
FAIR CHANCE OF A WIDESPREAD BREAKOUT TODAY. EVEN SO, FLOW REMAINS
WEAK AND INVERSIONS STRONG, SO WILL KEEP THE AIR STAGNATION
ADIVSORY IN PLACE ON THE WEST SIDE. AM NOT AS SURE ABOUT THE
ADVISORY ON THE EAST SIDE THOUGH. IT IS REMAINING PRETTY WELL
MIXED WITH A DECENT SURFACE GRADIENT DRIVEN WIND FIELD. HOWEVER,
THE LATEST AIR QUALITY DATA REMAINS DEGRADED ON THE EAST SIDE AS
WELL, SO WILL KEEP IT GOING FOR NOW AND DAY SHIFT CAN RE-EVALUATE.

EITHER WAY, THE MID LEVELS WARM AND INVERSIONS STRENGTHEN AGAIN
TONIGHT THROUGH WED MORNING AS WEAK RIDGING ALOFT MOVES OVERHEAD.
THIS PERIOD WILL BE DRY, BUT STRATUS AND FOG WILL ONCE AGAIN BE
PERSISTENT IN THE VALLEYS. AM EXPECTING AT LEAST ONE MORE MOSTLY
CLEAR AND COLD NIGHT TONIGHT ALONG THE COAST, SO WENT AHEAD WITH
ANOTHER FROST AVISORY AND FREEZE WARNING. A STRONG SYSTEM IS STILL
ON TAP FOR WEDNESDAY NIGHT AND THURSDAY. UNFORTUNATELY, THE MODELS
ARE NOT IN AS GOOD OF AGREEMENT AS THEY WERE. THE NAM AND EC NOW
SHOW THE SYSTEM AND THE BULK OF ITS PRECIP A LITTLE FURTHER NORTH,
WHEREAS THE GFS AND GEM CONTINUE TO SHOW A MORE SOUTHERLY ROUTE
AND MORE PRECIP FOR SW OREGON AND NORTHERN CALIFORNIA. DID
CONTINUE THE UPWARD TREND OF POPS, BUT DIDN'T MAKE ANY OTHER
CHANGES. AT THE VERY LEAST IT IS RELATIVELY CERTAIN THAT THIS
SYSTEM WILL BE STRONG ENOUGH TO MIX OUT THE INVERSIONS. -WRIGHT

&&

.AVIATION...MOSTLY VFR OVER THE MEDFORD FA THIS MORNING. STRATUS
IS CREATING AREAS OF MVFR CIGS WITH ISOLD POCKETS OF IFR CIGS AND
VIS IN FG. THINK THIS WILL CONTINUE TO BE THE CASE THROUGH DAWN
WITH THE BEST CHANCE OF IFR CIGS/VIS AT THE TERMINALS BEING
BETWEEN 12Z AND 17Z. STRATUS WILL BREAK UP AFTER 18Z WITH
WIDESPREAD VFR EXPECTED THROUGH THE EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY UNTIL 8 AM PST THIS MORNING FOR ORZ021-022.
     FROST ADVISORY FROM 2 AM TO 9 AM PST TUESDAY FOR ORZ021-022.
     FREEZE WARNING FROM 2 AM TO 9 AM PST TUESDAY FOR ORZ021.
     AIR STAGNATION ADVISORY UNTIL NOON PST WEDNESDAY FOR
     ORZ023-024-026.
     AIR STAGNATION ADVISORY UNTIL NOON PST WEDNESDAY FOR ORZ029-030.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST TUESDAY FOR
     PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST TUESDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST TUESDAY FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST TUESDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST TUESDAY FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST TUESDAY
     FOR PZZ376.
Hazardous weather outlook, Dec 11, 4:41 PM PST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
441 PM PST SUN DEC 11 2011

ORZ021-022-121400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
441 PM PST SUN DEC 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FROST ADVISORY IS IN EFFECT...SEE THE LATEST MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FROST ADVISORY IS IN EFFECT THROUGH 8 AM MONDAY...SEE THE LATEST
MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>026-029-030-121400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
441 PM PST SUN DEC 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

AN AIR STAGNATION ADVISORY IS IN EFFECT...SEE THE LATEST
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH 12 PM
WEDNESDAY...SEE THE LATEST MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:53 AM PSTFreeze WarningMFRCoos, Curry, Douglas30 hr
Dec 12, 2:53 PM PSTFreeze WatchMFRCoos, Curry, Douglas23 hr

Nearby

Frost Advisories in Oregon, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.